There is a potential interaction between tramadol and Zoloft (sertraline) which shouldn't simply be discounted due to its rare incidence. Both drugs increase serotonin levels, which increases the risk of a rare, but serious disorder known as serotonin syndrome. 


Serotonin syndrome is characterized by rapid development of symptoms such as:

  • Hyperthermia
  • Hypertension
  • Myoclonus (a type of muscle spasm)
  • Rigidity
  • Mental status changes (e.g., delirium or coma)


Because of the potential risk and severity of serotonin syndrome, caution should be observed when administering sertraline with other drugs that have serotonergic properties such as tramadol.


Serotonin Syndrome With Zoloft And Tramadol

The interaction between tramadol and Zoloft (sertraline) isn't just theoretical. Several cases of serotonin syndrome have been reported after the administration of tramadol with SSRIs (selective serotonin reuptake inhibitors) like Zoloft. One large study reported the following:

"Like the risk of seizures, SS [serotonin syndrome] may occur with tramadol monotherapy but appears to be more common following either excessive use/overdose or with the coadministration of other medications, particularly antidepressants. With regard to the antidepressant interactions, SS [serotonin syndrome] has been reported with combinations of tramadol and the following: fluoxetine, sertraline [Zoloft], paroxetine, citalopram, fluvoxamine, venlafaxine, and TCAs."

It appears as well that certain individuals may be more susceptible than others to serotonin syndrome from this drug interaction. One study theorizes that individuals who have a genetic variation that causes them to be "poor metabolizers of CYP2D6" (the metabolizing enzyme in our bodies responsible for tramadol metabolism) will have increased concentrations of the drug in the body, leading to higher serotonin levels.


So again, while serotonin syndrome between tramadol and Zoloft is rare, there are published case reports of the interaction and caution is generally recommended. At the very least, it is important to know of the symptoms of serotonin syndrome and monitor yourself for them.